Post-Filler Vascular Occlusion: A Cautionary Tale and Emphasis for Early Intervention

October 2013 | Volume 12 | Issue 10 | Case Reports | 1181 | Copyright © October 2013


Lindsay K. McGuire MD,a Elizabeth K. Hale MD,a and Loyd S. Godwin MDb

aThe Ronald O. Perelman Department of Dermatology, New York University, New York, NY
bNorwalk Hospital, Norwalk, CT

to the area.7 Anticoagulant medications such as Aspirin or Vitamin E may help treat tissue ischemia for up to two weeks afterwards. Hyperbaric oxygen has also been used in cases of tissue ischemia following cosmetic filler injections.
In the case of our patient all of these things were done, however, not until 48 hours after the filler injection. Her cosmetic outcome may have been improved if the symptoms of arterial
compromise were immediately recognized and treated, rather than initiating treatment 48 hours later. This case should emphasize that injection of subcutaneous fillers should be performed by qualified physicians who have experience with the injections and a comprehensive understanding of the relevant anatomy. If an injector notices blanching due to vasospasm or intense pain, then steps should be initiated immediately to potentially avoid a deleterious outcome.

DISCLOSURES

The authors have no relevant conflicts of interest to disclose.

REFERENCES

  1. Reqena L, Requena C, Christensen L, Zimmermann US, Kutzner H & Cerroni L. Adverse Reactions to Injectable Soft Tissue Fillers. J Am Acad Dermatol. 2011 Jan; 64(1):1-34.
  2. Peter S & Mennel S. Retinal Branch Artery Occlusion Following Injection of Hyaluronic Acid (Restylane). Clin Experiment Ophthalmol. 2006 May-Jun;34(4):363-4.
  3. Schanz S, Schippert W, Ulmer A, Rassner G, Fierlbeck G. Arterial Embolization Caused by Injection of Hyaluronic Acid (Restylane). Br J Dermatol. 2002;146:928-929.
  4. Banh K. Facial Ischemia after Hyaluronic Acid Injection. J Emerg Med. 2011 Sept: 1-2.
  5. Kleydman K, Cohen J, & Marmur E. Nitroglycerin: A Review of its use in the treatment of Vascular Occlusion After Soft Tissue Augmentation. Dermatol Surg. 2012;38:1889-1897.
  6. Grunebaum LD, Bogdan Allemann I, Dayan S, Mandy S, Baumann L. The Risk of Alar Necrosis Associated with Dermal Filler Injection. Dermatol Surg. 2009; 35:1635-1640.
  7. Sclafani A & Fagien S. Treatment of Injectable Soft Tissue Filler Complications. Dermatol Surg. 2009;35:1672-1680.

AUTHOR CORRESPONDENCE

Elizabeth K. Hale MDEhale@laserskinsurgery.com